Health

Supplements warning: The vitamin linked to a ‘rapid’ reduction in vision ‘over minutes’

A vitamin B12 shortage can damage the nerves, so the nutrient is best supplemented in individuals who can’t acquire it naturally. There is anecdotal evidence, however, that certain individuals taking the pills have suffered Uhthoff’s syndrome. These complications could lead to a transient impairment of vision, according to experts.

Monika Wassermann, Medical Director at Oliolusso, explained: “Uhthoff’s phenomenon is seen in individuals aged between 40 and 49 that consume vitamin B12.”

It is also more commonly seen in women than men, according to the health platform eHealthMe.

Dr. Tariq Mahmood, Medical Director at Concepto Diagnostics noted: “There isn’t any legitimate research into the link between vitamin B12 and the Uhthoff phenomenon.

“Of 86,813 who reported taking vitamin B12 on eHealthMe, only 27 people reported the Uhthoff phenomenon as a side effect. However, these experiences are solely from the perspective of the patient and are unconfirmed by medical doctors.”

The syndrome describes a set of neurological symptoms related to the demyelination of cells when the body becomes overheated.

Increased body temperature can be caused by hot weather, central heating, illness or fever, and physical activity.

READ MORE: The popular vitamin supplement associated with a 40% higher risk of lung cancer – warning

“It features three things, including ipsilateral anosmia, ipsilateral optic atrophy, a contralateral optic disc oedema,” explains Miss Wassermann.

“Eating food sources with vitamin B12 enhances DNA synthesis.”

But lack of vitamin B12 can also lead to complications concerning vision due to myeloneuropathy and peripheral neuropathy, points out the expert.

She added: “Some people may get optic neuropathy, which can show better progress if diagnosed and treated earlier, such as at the beginning of symptoms.”

DON’T MISS:




Source link

Tags
Show More

Related Articles

Back to top button
Close